Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 8, NWS Northern Indiana

March 23, 20224 counties in Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Mar 23, 2022, 1:57 PM EDT for 4 counties in Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2022, 1:57 PM EDT (17:57 UTC)
Expired
Mar 23, 2022, 2:45 PM EDT
In force
48 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Allen County, IN, Huntington County, IN, Wells County, IN, Whitley County, IN

The radar

The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 1:53 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 496 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
98 kt
0-1 km storm-relative helicity
496 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

902 
WUUS53 KIWX 231757
SVRIWX
INC003-069-179-183-231845-
/O.NEW.KIWX.SV.W.0008.220323T1757Z-220323T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
157 PM EDT Wed Mar 23 2022

The National Weather Service in Northern Indiana has issued a

* Severe Thunderstorm Warning for...
  Western Allen County in northeastern Indiana...
  Southeastern Whitley County in northeastern Indiana...
  Northeastern Huntington County in northeastern Indiana...
  Northeastern Wells County in northeastern Indiana...

* Until 245 PM EDT.

* At 157 PM EDT, severe thunderstorms were located along a line
  extending from Huntington to near Markle to near Van Buren, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Fort Wayne, Huntington, New Haven, Ossian, Markle, Aboite,
  Middletown, Roanoke, Warren, Zanesville, Uniondale, Yoder, Arcola,
  Majenica, Rolling Hills, Lake Everett, Nine Mile, Bowerstown,
  Dunfee and Poe.

This includes the following highways...
 Interstate 469 between mile markers 0 and 13.
 Interstate 69 in Indiana between mile markers 275 and 313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4065 8545 4065 8547 4071 8547 4091 8560
      4126 8522 4111 8508 4093 8504 4092 8507
      4091 8507 4066 8544
TIME...MOT...LOC 1757Z 220DEG 32KT 4090 8550 4077 8542 4064 8544 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FISHER
1 follow-up statement
223 
WWUS53 KIWX 231825
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
225 PM EDT Wed Mar 23 2022

INC069-183-231834-
/O.CAN.KIWX.SV.W.0008.000000T0000Z-220323T1845Z/
Whitley IN-Huntington IN-
225 PM EDT Wed Mar 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHITLEY AND
NORTHEASTERN HUNTINGTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern Indiana.

LAT...LON 4080 8527 4093 8528 4100 8534 4109 8534
      4119 8517 4111 8508 4093 8504 4092 8507
      4091 8507
TIME...MOT...LOC 1824Z 220DEG 32KT 4108 8530 4095 8522 4082 8524 

$$

INC003-179-231845-
/O.CON.KIWX.SV.W.0008.000000T0000Z-220323T1845Z/
Allen IN-Wells IN-
225 PM EDT Wed Mar 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR SOUTHWESTERN ALLEN AND NORTHEASTERN WELLS COUNTIES...

At 224 PM EDT, severe thunderstorms were located along a line
extending from 8 miles west of Fort Wayne to near Ossian to near
Markle, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Fort Wayne, New Haven, Ossian, Aboite, Middletown, Zanesville,
Uniondale, Nine Mile, Yoder, Dunfee, Poe, Hessen Cassel, Wallen,
Arcola and Rolling Hills.

This includes the following highways...
 Interstate 469 between mile markers 0 and 13.
 Interstate 69 in Indiana between mile markers 296 and 313.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4080 8527 4093 8528 4100 8534 4109 8534
      4119 8517 4111 8508 4093 8504 4092 8507
      4091 8507
TIME...MOT...LOC 1824Z 220DEG 32KT 4108 8530 4095 8522 4082 8524 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 1:44 PM EDT, 13 minutes earlier.

Area forecast discussion, Mar 23, 1:44 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
144 PM EDT Wed Mar 23 2022

.SYNOPSIS...
Issued at 144 PM EDT Wed Mar 23 2022

Showers and scattered thunderstorms, some with damaging winds and
small hail across eastern Indiana and northwest Ohio will occur
afternoon into this evening. Periodic showers, possibly mixed
with snow at times Friday night into Saturday morning will persist
the next several days. Cool temperatures mostly in the 40s are
expected through mid next week.

&&

.SHORT TERM...(Tonight and Thursday)
Issued at 102 PM EDT Wed Mar 23 2022

Developing low topped storms along and ahead of sfc occlusion
through srn IN will race nwd through this aftn with some severe risk
(wind) I-69 east where better sfc based destabilization is ongoing.
Otherwise sharp mid level dryslot will squelch much else until late
tonight nw half as upper low to the west releases into lower MI.

On Thu cold rain will persist across mainly nw half in proximity to
cold upper trough axis with diurnally driven isold showers se half
in the aftn.

&&

.LONG TERM...(Friday through Tuesday)
Issued at 102 PM EDT Wed Mar 23 2022

Unseasonably cold as ern NOAM blocking persists. Secondary
disturbance digs se across the wrn lakes late Fri and will spread
mainly snow Fri night into Sat morning. However relatively warm
ground will constrain any potential light snow accumulation to grass
sfcs.

Ern NOAM upper troughing will be slow to breakdown upstream of upper
blocking ridge through Greenland through early next week while
renewed deep cyclone development returns to the cntrl plains. Some
rain likely with this sys within downstream warm advection pattern
Tue before this sys lifts out through the ern US Wed-Thu. Temps
through the period remaining well below normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 144 PM EDT Wed Mar 23 2022

Sfc analysis this aftn depicted the main low over central IL with
secondary low over central IN and the wmfnt extending across IN
into western OH. The temp deferential was 20 to 25 degrees from
southern MI to nw OH. Tstms have quickly fired over far eastern IN
lifting nwd toward MI. The sfc low will slowly lift newd into MI
by th end of the fcst period. The threat for svr tstms will
continue through the evening hours before ending in the 00Z to 03Z
time period. There will be a continued chance for showers through
the night at KSBN where the low moves across. Winds will stay
elevated in the 10-15 kt range through the night and Thursday
morning. Cigs will remain MVFR at KSBN while briefly raising to
VFR at KFWA this aftn and evening before lowering to MVFR after
midnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...MF
SHORT TERM...T
LONG TERM...T
AVIATION...MF

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 23, 12:18 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
1218 PM EDT Wed Mar 23 2022

INZ003>009-012>017-020-022>025-032-MIZ077>081-OHZ001-002-241000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-White-Cass IN-Miami-
Wabash-Huntington-Grant-Berrien-Cass MI-St. Joseph MI-Branch-
Hillsdale-Williams-Fulton OH-
1218 PM EDT Wed Mar 23 2022 /1118 AM CDT Wed Mar 23 2022/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Thunderstorms with gusty winds are possible this afternoon into
early this evening.

Additional rainfall will continue to cause minor river flooding on
some rivers. Also, field flooding and flooding of low lying areas
will persist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall Thursday will continue to cause minor river
flooding on some rivers. Also, field flooding and flooding of low
lying areas will persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ018-026-027-033-034-OHZ004-005-015-016-024-025-241000-
Allen IN-Wells-Adams-Blackford-Jay-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
1218 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Severe storms with damaging winds and large hail are possible this
afternoon into early this evening.

Additional rainfall will continue to cause minor river flooding on
some rivers. Also, field flooding and flooding of low lying areas
will persist.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall Thursday will continue to cause minor river
flooding on some rivers. Also, field flooding and flooding of low
lying areas will persist.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible later this afternoon.

LMZ043-046-241000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1218 PM EDT Wed Mar 23 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

|No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Conditions hazardous to small craft are likely this weekend.

In the hours before

Special weather statement, Mar 23, 1:06 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Northern Indiana
106 PM EDT Wed Mar 23 2022

INZ015-016-022>025-032-231730-
Miami IN-Wabash IN-Huntington IN-Kosciusko IN-Cass IN-Fulton IN-
Grant IN-
106 PM EDT Wed Mar 23 2022

...Strong thunderstorms will impact portions of Wabash, Grant,
southwestern Huntington, eastern Fulton, southwestern Kosciusko,
northeastern Cass and Miami Counties through 130 PM EDT...

At 105 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mexico to near La Fontaine to near
Alexandria. Movement was northeast at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Peru, La Fontaine and Mexico around 110 PM EDT.
  Marion and Wabash around 125 PM EDT.

Other locations in the path of these storms include Gas City, Upland,
Jonesboro, Akron and Andrews.

This includes Interstate 69 in Indiana between mile markers 255 and
272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4038 8576 4060 8585 4079 8625 4117 8613
      4117 8606 4119 8605 4101 8568 4100 8568
      4099 8563 4053 8544 4038 8558
TIME...MOT...LOC 1705Z 203DEG 27KT 4082 8615 4066 8582 4033 8569

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

FISHER
Special weather statement, Mar 23, 1:49 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
149 PM EDT Wed Mar 23 2022

INZ008-017-018-025-026-032-231830-
Whitley IN-Noble IN-Huntington IN-Wells IN-Allen IN-Grant IN-
149 PM EDT Wed Mar 23 2022

...Strong thunderstorms will impact portions of western Allen,
southeastern Noble, northeastern Grant, southeastern Whitley,
Huntington and northern Wells Counties through 230 PM EDT...

At 148 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huntington to 10 miles southwest of Markle
to near Van Buren. Movement was northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Huntington around 155 PM EDT.
  Markle around 205 PM EDT.

Other locations in the path of these storms include Fort Wayne and
Ossian.

This includes the following highways...
 Interstate 469 between mile markers 0 and 13.
 Interstate 69 in Indiana between mile markers 269 and 315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4057 8553 4065 8553 4084 8562 4138 8521
      4134 8519 4127 8519 4126 8515 4113 8508
      4092 8505 4092 8507 4084 8507
TIME...MOT...LOC 1748Z 215DEG 30KT 4084 8554 4072 8547 4060 8546

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HC/Fisher

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 11:36 AM EDTRiver Flood WarningIWXAllen, DeKalb5 days
Mar 23, 11:36 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley19 hr
Mar 23, 1:06 PM EDTSpecial Weather StatementIWXGrant, Miami, Wabash24 min
Mar 23, 1:49 PM EDTSpecial Weather StatementIWXHuntington41 min
Mar 23, 2:04 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells41 min
Mar 23, 2:42 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb48 min
Mar 23, 3:27 PM EDTSevere Thunderstorm WarningIWXDeKalb17 min
Mar 23, 4:48 PM EDTSpecial Weather StatementIWXDeKalb, Elkhart, LaGrange, Noble, Whitley42 min
Mar 23, 5:33 PM EDTSpecial Weather StatementIWXDeKalb, LaGrange, Steuben27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.